Images of Chapped Lips (Cheilitis) (3)
Chapped Lips (Cheilitis)
Cheilitis, commonly known as chapped lips, involves lips that appear dry, scaly, and may have one or more small cracks (fissures). Chapped lips are often painful, and there may be redness and swelling. Chapped lips are commonly caused by individuals licking their lips. Some chapped lips are also caused by a reaction of the skin to products such as certain cosmetics, lip balms, toothpastes, and sunscreens. Other causes of chapped lips include infection with yeast called Candida albicans coupled with chronic lip licking.
Retinoids (eg, isotretinoin and acitretin) are the most frequent medication-induced cause of chapped lips. High doses of vitamin A, lithium, chemotherapeutic agents (busulfan and actinomycin), d-penicillamine, isoniazid, and phenothiazine are other medications that can cause chapped lips.
Other possible causes of chapped lips include high fevers, environmental conditions such as cold weather, dehydration, and certain vitamin deficiencies.
Who's At Risk?
Chapped lips may be seen in people of all ages. However, chapped lips caused by lip licking is most common in children aged 7-15 years.
Signs & Symptoms
Chapped lips are dry and scaly and may have small cracks. There may also be a pink, scaly ring around the mouth and mild-to-moderate swelling of the lips. In darker skin colors, the ring around the lips may appear brown.
Encourage your child to avoid lip licking, as it only makes the chapped lips worse.
The child should avoid “medicated” lip products because they increase the risk of developing an allergic reaction, making the chapped lips worse. If a personal care product is thought to be the cause, try using a different product.
If you suspect a medication is causing the chapped lips, do not discontinue the medication without first talking to a medical professional.
Moisturize the lips frequently with petroleum jelly (Vaseline), as needed.
Chapped lips caused by lip licking are best treated with avoidance of the lip-licking behavior, which your child’s medical professional will likely emphasize. For chapped lips caused by a medication, your child’s medical professional can advise on whether they can stop the medication or substitute another.
If the chapped lips are caused by yeast, the medical professional will prescribe a topical antifungal such as nystatin, clotrimazole, or econazole.
See your child’s medical professional if there is persistent scaling of the skin of the lips or surrounding the lips that does not improve with self-care.
Bolognia J, Schaffer JV, Cerroni L. Dermatology. 4th ed. Philadelphia, PA: Elsevier; 2018.
James WD, Elston D, Treat JR, Rosenbach MA. Andrew’s Diseases of the Skin. 13th ed. Philadelphia, PA: Elsevier; 2019.
Kang S, Amagai M, Bruckner AL, et al. Fitzpatrick’s Dermatology. 9th ed. New York, NY: McGraw-Hill Education; 2019.
Paller A, Mancini A. Paller and Mancini: Hurwitz Clinical Pediatric Dermatology. 6th ed. St. Louis, MO: Elsevier; 2022.
Last modified on July 18th, 2023 at 2:48 pm
Not sure what to look for?
Try our new Rash and Skin Condition Finder